Hail, Butler
- When
- May 27, 11:40 AM CST
- Where
- Butler County, 1 mi W of Augusta
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.683, -97.000
35 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 1:58 AM CST, 9 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 AM CDT SUN MAY 27 2001 PRECIPITATION CHANCES THROUGH THE FORECAST PERIOD WERE THE MAIN FOCUS FOR THIS PACKAGE. MODELS INDICATE SHEARED SHORTWAVE PUSHES INTO WESTERN KANSAS TODAY...WHILE WEAK SOUTH/SOUTHEAST FLOW AT THE SURFACE STARTS TO BRING BACK NEAR 60 DEWPOINTS INTO SOUTHERN KS WHICH HELPS CREATE CAPES CLOSE TO 2000 J/KG TODAY AS SHOWN BY MESOETA FORECAST SOUNDINGS. STILL...WITH A LACK OF A FOCUSING MECHANISM WILL KEEP FORECAST DRY TODAY THINKING BEST LOW LEVEL CONVERGENCE/MOISTURE ADVECTION IS FOCUSED WELL TO OUR WEST. AS FOR TEMPS...WE LOSE DOWNSLOPE FLOW WE HAD SATURDAY AND EXPECT MORE IN THE WAY OF CLOUDS. SO ALTHOUGH 1000-850MB THICKNESSES INCREASE TODAY...HIGHS SHOULD BE NEAR SATURDAY/S VALUES. MODELS AGREE BEST 850/700 MB WAA AND THETA-E ADVECTION IN WESTERN KS SHIFTS SOUTH INTO OK TONIGHT...SO FELL MCS WILL STAY TO OUR WEST AND SOUTH TONIGHT. HOWEVER...WEAK MID LEVEL WAVE MOVES FROM WEST TO EAST THROUGH THE AREA TONIGHT...SO WILL RETAIN CHANCE POPS ACROSS THE FORECAST AREA. WILL INCREASE LOW TEMPS TONIGHT AS SOUTH/SOUTHEAST SHOULD KEEP DEWPOINTS WELL INTO THE 50S/LOWER 60S. MAIN SFC FRONT FORECAST TO REMAIN NEAR THE RED RIVER ON MEMORIAL DAY...AND WEAK MID LEVEL RIDGE BUILDS INTO THE AREA. SO AGAIN...FOCUSING MECHANISM LACKING FOR PCPN CHANCES...BUT WITH THE POTENTIAL FOR UNRESOLVED SHORTWAVE TO MIGRATE THROUGH MID LEVEL FLOW A SMALL CHANCE FOR PCPN EXISTS...AND WILL LOWER POPS TO SLIGHT CHANCE ACROSS THE BOARD MONDAY. TEMPS LOOK ON TARGET. ETA SHOWS ANOTHER MID LEVEL SHORT WAVE RIDING THROUGH KS IN WESTERLY MID LEVEL FLOW. THIS FEATURE COMBINED WITH INCREASING 700MB WAA/ISENTROPIC LIFT (MAINLY IN THE SOUTHERN ZONES) MAY BE ENOUGH TO GENERATE PCPN MONDAY NIGHT. AGAIN...FEEL BETTER CHANCES FOR PCPN WILL BE SOUTH OF THE AREA WHERE NOSE OF THE LOW LEVEL JET/WAA IS FORECAST TO BE. WILL MAKE SOME MINOR CHANGES TO THE EXTENDED FORECAST BASED ON LATEST ECMWF/AVN FORECAST. WHILE THERE ARE DIFFERENCE ON THE TIMING...AVN AND ECMWF SHOW NICE SOUTHERN STREAM SHORTWAVE TO AFFECT OUR AREA LATE TUESDAY/WEDNESDAY. MEANWHILE...STRONG NORTHERN STREAM WAVE LOOKS TO SWEEP A FRONT THROUGH AND BRING COOLER TEMPS THURSDAY/FRIDAY SO WILL BRING DOWN HIGH TEMPS FOR THESE DAYS. FCSTID = 12/HYSELL ICT 82 61 81 62 / 10 40 20 30 HUT 82 60 81 61 / 10 40 20 30 EWK 82 61 81 62 / 10 40 20 30 EQA 82 61 81 62 / 10 40 20 30 WLD 82 61 81 62 / 10 40 20 30 RSL 81 60 80 62 / 10 40 20 30 GBD 81 60 80 62 / 10 40 20 30 SLN 82 61 80 62 / 10 40 20 30 MPR 82 61 80 62 / 10 40 20 30 CFV 82 60 80 62 / 0 30 20 30 CNU 82 60 80 62 / 0 30 20 30 K88 82 60 80 62 / 0 30 20 30 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-280500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT SUN MAY 27 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A WEAK WARM FRONT LIFTING ACROSS KANSAS WAS PROVIDE THE INITIAL
FOCUS FOR CONVECTION THROUGH THE AFTERNOON. THIS BOUNDARY COMBINED
WITH AN UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN KANSAS MAY
ENHANCE THE CONVECTION.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL AND SOUTH CENTRAL KANSAS. THE THUNDERSTORMS COULD
SPREAD INTO SOUTHEAST KANSAS LATER THIS EVENING.
THE MAIN AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED OVER
WESTERN KANSAS THIS AFTERNOON...SPREADING INTO CENTRAL AND SOUTH
CENTRAL KANSAS BY LATER AFTERNOON/EARLY EVENING. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.
/BAKERThe Wichita radar (KICT), 39 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
35 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Hail covered the ground.
Tree blown over.
Golfball to hen egg sized.
Covered the ground in North Winfield.
Covered the ground on north edge of Kingman.
Relayed thru Sumner County EOC.
Occurred on southeast side of town.
Covered the ground.
Occurring near Highway 54, hail accumulated in drifts 3 feet deep.
Occurred midway between Kingman and Rago.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241608, 5241703, 5241704, 5241730, 5241706, 5241707, 5241705, 5241708, 5241709, 5241710, 5241711, 5241712, 5241713, 5241714, 5241715, 5241717, 5241719, 5241716, 5241720, 5241718, 5241721, 5241731, 5241722, 5241723, 5241724, 5241725, 5241726, 5241727, 5241728, 5241729, 5241732, 5241733, 5241734, 5241735, 5241814, 5241815.